MAUDE Adverse Event Report: INARI MEDICAL, INC. INARI CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. INARI CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER
Model Number 40-102
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Cardiac Arrest (1762); Extravasation (1842); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Great Vessel Perforation (2152); Respiratory Arrest (4461)
Date of Event 10/13/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were provided and the lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the ivc extravasation and subsequent death were the result of inadvertent use error with unintentional deployment of the ct catheter collection bag.The ct sheath did not cause or contribute to the reported event.Vessel perforation, hemorrhage, distal embolization of blood clots, cardiovascular collapse, and clinical deterioration are listed in the device labeling as potential complications / adverse events.The labeling also includes the following warning statement: when used in patients with an ivc filter, damage to the filter, the collection bag, or dislodgment of the ivc filter, etc.May occur.An mdr was filed by the manufacturer of the alphavac device reference #1319211-2021-00077.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6) male patient was transferred from a nearby hospital and scheduled for a thrombectomy to address a preexisting bilateral deep vein thrombosis (dvt) with a clotted inferior vena cava (ivc) greenfield filter.On (b)(6) 2021, the inari clottriever (ct) thrombectomy system (ct cathether and ct sheath) was used to treat the dvt.The patient was placed in the supine position and administered general anesthesia and heparin.Prior to clottriever use, the patient underwent suction thrombectomy using the angiodynamics alphavac device within the ivc and filter which yielded little clot.A 7 fr fogarty embolectomy catheter was subsequently used for an additional thrombectomy performed in the ivc; multiple passes yielded significant clot removal.Ultrasound-guided access was obtained via bilateral popliteal veins and a 260 cm bentson wire was used to wire the right popliteal vein up to the ivc filter.This was exchanged for a 260 cm amplatz guidewire which was then advanced through a 12 fr jugular sheath at the right jugular vein.The inari ct sheath was then inserted into the right popliteal vein and the ct funnel was imaged confirming proper opening.The ct catheter was inserted through the ct sheath and advanced up and into the 12 fr jugular sheath.The 12 fr jugular sheath was maintained below the ivc filter to prevent the legs from catching on the coring element or collection basket.Four (4) total passes were made with the ct cathether, yielding significant clot removal.A venogram was completed and although it showed significant improvement of the left popliteal, femoral, and iliac veins, a moderate amount of clot remained in the ivc.Wire access was gained through the left popliteal vein to the ivc filter.The amplatz guidewire was snared through the 12 fr jugular sheath.The ct sheath was removed from the left leg and inserted at the right popliteal vein.The ct catheter was then advanced through the 12 fr sheath at the right jugular.The ct catheter was deployed in the 12 fr sheath.The coring element was confirmed to be below the filter and the basket was collapsed in the 12 fr jugular sheath.However, as the physician began walking the catheter down, the assisting physician (fellow) who was maintaining the 12 fr sheath at the right jugular simultaneously pulled up on the (12 fr) sheath.The fellow was immediately instructed to stop and attempt to re-sheath the ct catheter, but approximately half of the collection bag was exposed and became caught on one leg of the filter with the top of the filter bent towards the patient's left side.The physician then pulled down on the filter to remove it.The filter was pulled down the ivc, flipped into a caudal position, and dragged to the left external iliac vein.At this time, the patient became severely hypotensive; an ivc perforation was assumed and treatment included a balloon tamponade, blood transfusions, and epinephrine.Hemodynamics were unstable and the patient continued to deteriorate.The patient went into cardiac arrest, a code was called, and cpr was initiated.A ventral venogram revealed a small extravasation of the ivc.There was suspicion that a massive pulmonary embolism (pe) caused the cardiac arrest, so a decision was made to administer tpa and an alphavac device was used to aspirate the pe.The alphavac device was advanced to the left main pulmonary artery and an aspirational thrombectomy was performed, but no clot was aspirated.Despite all efforts, they were unable to achieve return of spontaneous circulation and the patient was pronounced dead.

Brand Name
INARI CLOTTRIEVER CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
9 parker
suite 100
irvine, CA 92618
9496008433
MDR Report Key13064500
Report Number3011525976-2021-00021
Device Sequence Number5985257
Product Code QEW
UDI-Device Identifier00850291007093
UDI-Public00850291007093
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K210689
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/19/2023
Device Model Number40-102
Device Lot Number21040041
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2021
Initial Report FDA Received Date12/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12 FR JUGULAR SHEATH; AMPLATZ GUIDEWIRE; ANGIODYNAMICS ALPHAVAC; BENSON WIRE; BERNSTEIN CATHETER; FOGARTY EMBOLECTOMY CATHETER; INARI CLOTTRIEVER SHEATH 13 FR; IVC GREENFIELD FILTER
Outcome Attributed to Adverse Event Death; Required Intervention; Life Threatening;
Patient Age69 YR
Patient SexMale